Alert archive / Texas / Wind Advisories in 2017

Wind Advisory 8, NWS Lubbock, TX

February 28, 20178 counties in Texas

NWS Lubbock, TX issued this wind advisory at Feb 28, 2017, 6:22 AM CST for 8 counties in Texas. It took effect at Feb 28, 2017, 11:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2017, 6:22 AM CST (12:22 UTC)
In effect from
Feb 28, 2017, 11:00 AM CST
Expired
Feb 28, 2017, 7:00 PM CST
In force
8 hr
Issued by
NWS Lubbock, TX

Counties Childress County, TX, Cottle County, TX, Dickens County, TX, Garza County, TX, Kent County, TX, King County, TX, Motley County, TX, Stonewall County, TX

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 0.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2598 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

573 
WWUS74 KLUB 281222
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
622 AM CST Tue Feb 28 2017

TXZ021>025-027>031-033>036-039>042-010100-
/O.UPG.KLUB.HW.A.0002.170228T1700Z-170301T0100Z/
/O.NEW.KLUB.HW.W.0002.170228T1700Z-170301T0100Z/
Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Lamb-Hale-Floyd-Motley-
Cochran-Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Silverton, Quitaque, Memphis, Muleshoe, Littlefield, 
Olton, Plainview, Cedar Hill, Matador, Roaring Springs, Morton, 
Levelland, Lubbock, Ralls, Crosbyton, Lorenzo, Denver City, 
Plains, Brownfield, Tahoka, ODonnell, Graham, and Post
622 AM CST Tue Feb 28 2017

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
CST THIS EVENING...

The National Weather Service in Lubbock has issued a High Wind
Warning, which is in effect from 11 AM this morning to 7 PM CST
this evening. The High Wind Watch is no longer in effect. 

* TIMING...From 11 AM until 7 PM.

* WINDS...Out of the southwest at 35 to 45 mph with gusts around 
  60 mph.

* IMPACTS...Travel could become hazardous, especially for small 
  cars and large trucks. Lightweight outdoor objects could be 
  swept away if not secured. Blowing dust will reduce 
  visibility, especially near construction sites and open 
  fields. Broken tree limbs and downed utility lines also may 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TXZ026-032-037-038-043-044-010100-
/O.NEW.KLUB.WI.Y.0008.170228T1700Z-170301T0100Z/
Childress-Cottle-Dickens-King-Kent-Stonewall-
Including the cities of Childress, Paducah, Hackberry, Spur, 
Dickens, Dumont, Finney, Grow, Guthrie, Jayton, and Aspermont
622 AM CST Tue Feb 28 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING...

The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect from 11 AM this morning to 7 PM CST
this evening. 

* TIMING...From 11 am to 7 pm.

* WINDS...Out of the southwest at 30 to 40 mph with gusts around 
  50 mph.

* IMPACTS...Blowing dust may reduce visibility, especially near
  construction sites and open fields. Secure lawn furniture, garbage
  cans or other objects which could be blown about by the wind. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$
1 follow-up statement
912 
WWUS74 KLUB 282105
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
305 PM CST Tue Feb 28 2017

TXZ031-042-010100-
/O.CAN.KLUB.HW.W.0002.000000T0000Z-170301T0100Z/
/O.EXA.KLUB.WI.Y.0008.000000T0000Z-170301T0100Z/
Motley-Garza-
Including the cities of Matador, Roaring Springs, Graham, 
and Post
305 PM CST Tue Feb 28 2017

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect until 7 PM CST this evening. The
High Wind Warning has been cancelled. 

* TIMING...until 7 pm.

* WINDS...Out of the southwest at 30 to 40 mph with gusts around 
  50 mph. 

* IMPACTS...Blowing dust may reduce visibility, especially near 
  construction sites and open fields. Secure lawn furniture, 
  garbage cans or other objects which could be blown about by 
  the wind. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$

TXZ021>025-027>030-033>036-039>041-010100-
/O.CON.KLUB.HW.W.0002.000000T0000Z-170301T0100Z/
Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Silverton, Quitaque, Memphis, Muleshoe, Littlefield, 
Olton, Plainview, Cedar Hill, Morton, Levelland, Lubbock, Ralls, 
Crosbyton, Lorenzo, Denver City, Plains, Brownfield, Tahoka, 
and ODonnell
305 PM CST Tue Feb 28 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS
EVENING...

* TIMING...until 7 PM.

* WINDS...Out of the southwest at 35 to 45 mph with gusts around 
  60 mph. 

* IMPACTS...Travel could become hazardous, especially for small 
  cars and large trucks. Lightweight outdoor objects could be 
  swept away if not secured. Blowing dust will reduce 
  visibility, especially near construction sites and open 
  fields. Broken tree limbs and downed utility lines also may 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TXZ026-032-037-038-043-044-010100-
/O.CON.KLUB.WI.Y.0008.000000T0000Z-170301T0100Z/
Childress-Cottle-Dickens-King-Kent-Stonewall-
Including the cities of Childress, Paducah, Hackberry, Spur, 
Dickens, Dumont, Finney, Grow, Guthrie, Jayton, and Aspermont
305 PM CST Tue Feb 28 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING...

* TIMING...until 7 pm.

* WINDS...Out of the southwest at 30 to 40 mph with gusts around 
  50 mph. 

* IMPACTS...Blowing dust may reduce visibility, especially near 
  construction sites and open fields. Secure lawn furniture, 
  garbage cans or other objects which could be blown about by 
  the wind. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Feb 28, 5:57 AM CST, 25 minutes earlier.

Area forecast discussion, Feb 28, 5:57 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
557 AM CST Tue Feb 28 2017

.AVIATION...
Low-level wind shear will persist at KCDS for a couple more hours,
before diurnal mixing commences. Otherwise, strong winds aloft
will mix to the surface today. The southwest winds will likely
peak in the mid to late afternoon with sustained speeds in the 30
to 40 kt range at KLBB and PVW and gusts to near 50-55 kts. An
Airport Weather Warning will be issued for KLBB for sustained
speeds in excess of 30 kts. Visibility could fall into the MVFR
range at KLBB and KPVW due to blowing dust. Winds will be slightly
lower at KCDS. Winds will be slow to diminish this evening while
gradually shifting to the northwest. A weak front will move
through the area Wednesday bringing a northerly wind shift.

&&

.PREV DISCUSSION... /issued 334 AM CST Tue Feb 28 2017/

SHORT TERM...
High Winds and Critical to Extremely Critical Fire Danger for the
forecast area today.

Water vapor imagery this morning shows an upper trough moving across
NV and AZ into western portions of CO and NM. Downsteam of this
system, stronger mid-level flow was already beginning to nudge into
West Texas. As the trough moves east across CO and NM today, a
southwest to northeast oriented mid-level jet of nearly 100 kts at
500 mb will pass over West Texas. At the surface, a low deepening
over southeast CO will move into western OK by this evening,
dragging a surface trough across the forecast area and maintaining a
tight pressure gradient. Due to the orientation of the mid-level
speedmax, the strongest winds today are expected to occur in a broad
swath from eastern New Mexico northeast into the eastern Texas
Panhandle - roughly cutting across the northern and western 3/4ths
of our forecast area. Forecast sustained wind speeds in this area
range from about 30 to 40 kts or 35 to 45 mph, and which suggest
surface wind gusts up to about 60 or 65 mph. This supports a high
wind warning and our watch will be upgraded. The only concern is the
thick mid and upper-level cloud cover moving across the region this
morning. However, the back edge of the thick high clouds will be
progressing across the forecast area through the afternoon, so while
we may see a somewhat delayed onset of the strong winds, once the
clearing line moves through, they should really pick up (and
blowing dust as well). The winds should be slightly lower across
the Rolling Plains (south of the southern TX Panhandle), due both
to the low elevation and their position on the east-southeast
fringe of the speedmax. A wind advisory should be sufficient for
this area. We have added the mention of patchy blowing dust into
the western Rolling Plains.

Strong downsloping will keep temperatures very warm today despite
the cloud cover. Highs should range from near 70 in the northwest to
lower 80s southeast. At Lubbock, these warm temps to close out
February will secure the warmest February in the historical record
(back to 1911).

Progs continue to indicate some enhanced lift and mid-level moisture
moving over the southwest Texas Panhandle late afternoon and early
evening, and some of the high-res guidance, like the Texas Tech WRF,
generates some light QPF. We have a sprinkle mention in this area
(or maybe we should call it a "mud shower"), with little or no
accumulation expected.

Last but not least, the strong winds in combination with the warm
and dry conditions are going to really exacerbate the fire danger,
which is addressed in more detail in the fire weather section below.

This evening, the winds will be slow to come down but solid
decoupling should occur after 8 pm or so. A cold front will then
pass through the area after midnight shifting winds to the north-
northeast early Wednesday morning, and bringing some cooler air into
the area.

LONG TERM...
The extended will be fairly uneventful after the windy and dusty day
today. Surface ridging following today's storm system will knock
temperatures back within a few degrees of average on
Wednesday...though with much less wind too. Beyond that a steady
warming trend will ensue through the weekend with highs by Sunday
potentially in the 80s for much of the CWA. This will occur as dry
northwest flow aloft gradually becomes quasi-zonal. The exiting
surface ridge coupled with troughing in the lee of the Rockies
will support breezy southerly to southwesterly winds from Friday
through the weekend after a weak front Thursday evening fails to
make any inroads locally. Modest moisture may eventually return to
at least the eastern zones this weekend where a bout or two of
low clouds could occur. West of the developing dryline elevated
fire weather conditions will be possible each afternoon, though
with no significant passing storm system to amplify the flow winds
will likely be sub-critical (just typical breezy-type spring
days). Eventually a stout disturbance is progged to traverse the
northern tier of the nation driving a cold front this way sometime
next Monday or Monday night. The latest GFS and ECMWF favor a
later FROPA which would keep Monday on the warmer side, though
this could still change.

FIRE WEATHER...
A critical to high-end critical fire danger is expected across the
forecast area today. The combination of strongest winds and lowest
RH values are expected to overlap from the southwest South Plains to
the central South Plains, but even outside of this area, the winds
are deemed to be strong enough to support extreme fire behavior.
Fuels are dry and receptive to fire starts area-wide, and the Texas
Forest Service forecast fire danger is very high to extreme. A Red
Flag Warning is in effect from 11 am to 7 pm, after which time winds
and RH values should improve.

A cold front will move through the area early Wednesday morning.
Although winds will be light by that time, the associated wind shift
to a more northerly fetch may be important for any active fire-
fighting operations.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 7 PM CST this
evening for TXZ021>044.

Wind Advisory from 11 AM this morning to 7 PM CST this evening
for TXZ026-032-037-038-043-044.

High Wind Warning from 11 AM this morning to 7 PM CST this
evening for TXZ021>025-027>031-033>036-039>042.

&&

33
Hazardous weather outlook, Feb 28, 5:29 AM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
529 AM CST Tue Feb 28 2017

TXZ021>044-011130-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
529 AM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect from 11 am to 7 pm today for
areas on the Caprock and portions of the adjacent Rolling Plains
for sustained winds of 35 to 45 mph with gusts to near 60 mph.
Locally thick blowing dust will accompany these winds. Across the
eastern and southern portions of the Rolling Plains, a wind
advisory is in effect for winds of 30 to 40 mph with gusts to
around 50 mph.

Dangerous fire weather conditions will also develop today. A Red
Flag Warning is in effect from 11 am until 7 pm for the entire
outlook area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 6:22 AM CSTHigh Wind WarningLUBBailey, Briscoe, Castro, Cochran, Crosby, Floyd and 12 more13 hr

Nearby

Wind Advisories in Texas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.